Kansas, 2024

Hail and Damaging Winds in Kansas, August 11, 2024

August 11, 2024 · NWS GLD · 12 events in 2 counties and zones

In the early afternoon of the 11th, a single thunderstorm formed in northeastern Colorado and moved southeast into Kansas. In northwest Kansas, winds up to an estimated 80 MPH flipped an irrigation pivot and caused tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the early afternoon of the 11th, a single thunderstorm formed in northeastern Colorado and moved southeast into Kansas. In northwest Kansas, winds up to an estimated 80 MPH flipped an irrigation pivot and caused tree damage. Golf ball size hail was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 11, 2:07 PM CST, 3 hours 18 minutes earlier. Its key messages:

  • Medium confidence for strong to severe thunderstorms this afternoon and evening. All hazards are possible including wind gusts up to 70 mph and up to 2" hail. There is low confidence for tornadoes this afternoon.
  • Low confidence for severe weather occurring Monday afternoon/evening over the west half of the forecast area.
  • High rainfall chances Monday night.
  • Rain chances continue through most of the week and temperatures gradually warm.
Area forecast discussion, Aug 11, 2:07 PM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
207 PM MDT Sun Aug 11 2024

.KEY MESSAGES...

- Medium confidence for strong to severe thunderstorms this
  afternoon and evening. All hazards are possible including wind
  gusts up to 70 mph and up to 2" hail. There is low confidence
  for tornadoes this afternoon.

- Low confidence for severe weather occurring Monday
  afternoon/evening over the west half of the forecast area.

- High rainfall chances Monday night.

- Rain chances continue through most of the week and
  temperatures gradually warm.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 204 PM MDT Sun Aug 11 2024

Latest upper air analysis shows the ridge over the Great Basin.  The
flow over the ridge is almost zonal.  Within the flow are small
scale short wave troughs.  The strongest of these troughs is over
Eastern Wyoming.  Satellite imagery shows cumulus clouds forming
ahead of this trough.  Further east a large area of stratus
continues to be in place over the Plains.

For the rest of today the current storm activity over Southeast
Wyoming will continue to progress east-southeastward.  As the storms
move southeast they will encounter higher instability and deep layer
shear.  As such, am expecting the storms to increase in intensity.
Models show a single supercell forming over far Northeast CO, moving
southeast along the dry line into the forecast area.  If this does
happen there may be a potential for a tornado to occur given the
source for surface vorticity along the boundary.  If this does
happen the supercell will be entering the forecast area during the
latter half of the afternoon.

This evening the supercell, assuming it does form, will continue to
track southeast along the corridor of instability along the dry
line.  The eastern border of the instability corridor may be the
west edge of the cloud cover.  The storm should weaken as surface
heating ends.  However the supercell can overcome the increasing
stability for a time, but should eventually end before late evening.
Later on storm activity should continue into KS with the upper level
short wave trough.  As the trough moves over the central part of the
forecast area it will begin to fill, which should cause storm
activity to wane. Am not anticipating any severe weather during the
latter half of the evening given the large dew point depressions
above the inversion.

Meanwhile another area of concern will be over Central CO where a
cluster of thunderstorms should move through from another upper
level short wave trough.  This activity will be much less organized
due to the upper level short wave trough being less intense.  As
this activity continues east it should weaken near the KS/CO border
where the instability ends.  Main threat with this activity will
likely be damaging wind gusts.

A cold front will move through behind the storm activity.

Later in the night the storm activity may increase in coverage as
the upper level short wave trough moves over the LLJ nose in Central
KS.

Toward sunrise fog will return to most of the forecast area.
Locations east of the CO border will generally be favored for
visibility of less than a half mile.

Monday will be warmer than today despite the cold front passage.
This is mainly due to no cloud cover.  The afternoon looks to be a
similar pattern to today; an upper level short wave trough
approaches from the west bringing storm activity with it.  Also like
today, instability will be best over Eastern CO, but mostly west of
the forecast area.  If strong to severe thunderstorms form west of
the forecast area, they may move into the forecast area then weaken
due to the more stable environment.

Monday night another strong upper level short wave trough moves over
the forecast area.  Models agree for the high rainfall chances.
However, am concerned the is based on plentiful moisture overhead
and the assumption an upper level short wave trough will move
through; which has happened in this pattern already. However the
ECMWF and GFS ensembles have high probability of atleast .1" and
atleast .5" of rainfall occurring. Currently there is no good reason
to not have high chances other than the concern that models are too
high with the rainfall chances.  Am thinking the rainfall activity
will end up being lower in coverage than what is currently being
forecast.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 106 PM MDT Sun Aug 11 2024

The long-term will start off with a high pressure system in the
northern Texas/southern Oklahoma area extending a ridge over the
High Plains. In the Pacific Northwest, a trough will begin cutting
into the CONUS and will flatten out the ridge by the mid week,
leaving us under fairly zonal flow for a couple of days before the
ridge builds back in.

As the leading edge of the upper-level trough pushes over the
Rockies, a mid-level shortwave is expected to form and impact the
CWA. Current guidance is suggesting around Wednesday 3-6Z is when
the trough will force a cold front into the area. Around the same
time, the 850mb LLJ looks to kick up over the eastern half of the
CWA from the south-southwest at 40-50kts. The LLJ will bring in some
more moisture for the storms to work with and increase forcing.
Storms will generally be focused on the northern 2/3 of the CWA.
There is a Marginal outlook for severe weather along and west of KS
highway 27, where the best storm parameter will likely meet. Storms
will then decay and weaken farther to the east, but there is a
chance these storms will still be severe in nature as they move on
to the east. High temperatures will once again play a large role in
how likely severe weather will be. Maximum temperatures Tuesday look
to warm into the upper 80s in the southwestern CWA and upper 70s in
the northeastern CWA. The farther east the warm temperatures, the
farther east the severe weather.

Through Thursday or Friday, we look to be heavily influenced by the
upper-level trough, which will either provide northwesterly or zonal
flow during this time. This will allow for persistent, but low,
chances at precipitation and temperatures in the 80s and low 90s.
Around Friday, the trough moves off and the ridge builds back into
the region. This will lower precipitation chances even more and
increase temperatures over the weekend. Highs look to warm into the
upper 80s to mid 90s Friday onward. Overnight temperatures will cool
into the mid 50s to mid 60s throughout the period.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1146 AM MDT Sun Aug 11 2024

IFR to VFR conditions forecast for the TAFs. Main focus
continues to be timing the increasing ceiling height. Model data
is performing a bit better today with the ceiling trends
compared to yesterday, giving more confidence in the forecast.
Ceilings will be VFR by mid afternoon then below VFR ceiling
will return later tonight. Fog is also expected to occur again
tonight.

KGLD may have a thunderstorm move within the vicinity of the
site, so added a mention for the best timeframe for that to
occur. At this point am not anticipating winds over 50kts with
any storms that approach.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...JTL
LONG TERM...
AVIATION...JTL
Hazardous weather outlook, Aug 11, 2:48 PM CST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
248 PM MDT Sun Aug 11 2024

KSZ003-004-015-016-029-041-042-NEZ081-122100-
Decatur-Norton-Sheridan-Graham-Gove-Greeley-Wichita-Red Willow-
248 PM MDT Sun Aug 11 2024 /348 PM CDT Sun Aug 11 2024/

This hazardous weather outlook is for extreme southwest Nebraska and
northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Visibility will likely fall to a half mile or less for most of the
Tri-State Area late tonight into Monday morning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Visibility will likely fall to a half mile or less for most of the
area for the first half of Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

COZ090>092-KSZ001-002-013-014-027-028-NEZ079-080-122100-
Yuma-Kit Carson-Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan-Dundy-
Hitchcock-
248 PM MDT Sun Aug 11 2024 /348 PM CDT Sun Aug 11 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Visibility will likely fall to a half mile or less for most of the
Tri-State Area late tonight into Monday morning.

Strong to severe storms may move into the northwest part of the Tri-
State Area from 3 PM to 9 PM MDT. Damaging wind gusts up to 70 mph
and up to 2 inch hail are the main threats. There is low confidence a
tornado or two may develop during the afternoon hours. A Severe
Thunderstorm Watch has been issued for this threat.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Visibility will likely fall to a half mile or less for most of the
area for the first half of Monday morning.

There is a Marginal outlook for severe storms Monday and Tuesday
during the afternoon and evening hours. Locations generally along
and west of the eastern Colorado border could see storms that
produce 60 MPH winds and 1 inch diameter hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

JTL

In the hours before

Local storm report, Aug 11, 4:47 PM CST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
447 PM MDT Sun Aug 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Hail             5 NE Vernon             39.98N 102.21W
08/11/2024  E1.00 Inch       Yuma               CO   Public

&&

JTL
Local storm report, Aug 11, 4:50 PM CST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
450 PM MDT Sun Aug 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     Tstm Wnd Gst     3 N Vernon              39.98N 102.29W
08/11/2024  M53 MPH          Yuma               CO   Mesonet

            Welp Farms via Weather Link.

&&

JTL
Local storm report, Aug 11, 4:55 PM CST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
455 PM MDT Sun Aug 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     Hail             2 ESE Vernon            39.93N 102.24W
08/11/2024  E2.50 Inch       Yuma               CO   Storm Chaser

&&

JTL
Local storm report, Aug 11, 5:08 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
508 PM MDT Sun Aug 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     Tornado          3 SSW Beecher Island    39.83N 102.14W
08/11/2024                   Yuma               CO   Public

            Possible tornado seen from far western
            Cheyenne County KS. Ground disturbance was
            reported.

&&

JTL
Local storm report, Aug 11, 5:20 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
520 PM MDT Sun Aug 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Hail             7 SSE Beecher Island    39.79N 102.07W
08/11/2024  M3.00 Inch       Yuma               CO   Trained Spotter

            occurred with 70 MPH wind gusts. hail is an
            inch deep.

&&

JTL
Local storm report, Aug 11, 5:21 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
521 PM MDT Sun Aug 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Tstm Wnd Gst     7 SSE Beecher Island    39.79N 102.07W
08/11/2024  M70 MPH          Yuma               CO   Trained Spotter

            occurred with 3 inch hail. two windows
            broken.

&&

JTL

The radar

The Goodland radar (KGLD), 42 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Cheyenne

When
August 11, 5:25 PM CST
Where
Cheyenne County, 12.97 mi WSW of St Francis Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
39.661, -102.015

Public report of 1.75 inch hail and power being out.

Hail, Sherman

When
August 11, 4:47 PM MST
Where
Sherman County, 9.37 mi NNE of Kanorado Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.517, -101.930

Public report of hail ranging from pea to quarter size.

Hail, Sherman

When
August 11, 5:10 PM MST
Where
Sherman County, 0.79 mi NW of Caruso
Measured
2 in hail
Reported by
Public
Coordinates
39.338, -101.791

Phone call reporting hail between pea and golf ball with a few 2 inch stones. Multiple broken windows due to wind driven hail. Wind gusts estimated up to 70 MPH.

Thunderstorm Wind, Sherman

When
August 11, 5:10 PM MST
Where
Sherman County, 1.39 mi N of Caruso
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.350, -101.782

Report of a tree uprooted and multiple other branches torn off tree.

Thunderstorm Wind, Sherman

When
August 11, 5:10 PM MST
Where
Sherman County, 0.78 mi NW of Caruso
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.338, -101.791

Phone call report of wind driven hail with winds estimated around 65 to 70 mph. Wind driven hail broke windows. Hail estimated up to 2 inches.

Thunderstorm Wind, Sherman

When
August 11, 5:12 PM MST
Where
Sherman County, 1.18 mi SSE of Goodland
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.334, -101.715

Report of an irrigation pivot overturned south of I-70 between CR 20 and KS 27.

Hail, Sherman

When
August 11, 5:15 PM MST
Where
Sherman County, 0.69 mi N of Goodland
Measured
1 in hail
Reported by
Public
Coordinates
39.360, -101.720

MPing report of 1 inch hail.

Hail, Sherman

When
August 11, 5:16 PM MST
Where
Sherman County, 5.24 mi SE of Caruso
Measured
1.5 in hail
Reported by
Public
Coordinates
39.270, -101.720

MPing report of 1.5 inch hail.

Hail, Sherman

When
August 11, 5:16 PM MST
Where
Sherman County, 2.06 mi S of Goodland
Measured
1.25 in hail
Reported by
Public
Coordinates
39.320, -101.725

Relayed report of hail around half dollar in size.

Hail, Sherman

When
August 11, 5:19 PM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.350, -101.710

Multiple reports from employees, spotters, and the public of hail between half an inch to an inch in size. Multiple reports of hail covering the ground.

Thunderstorm Wind, Sherman

When
August 11, 5:20 PM MST
Where
Sherman County, 2.18 mi S of Goodland
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.319, -101.727

Report with picture of a tree with a long branch split and hanging from the main tree. Estimated diameter is 3 to 6 inches from picture.

Thunderstorm Wind, Sherman

When
August 11, 5:20 PM MST
Where
Sherman County, 1.23 mi SSW of Goodland
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.333, -101.727

Report of medium sized tree damage in southwestern Goodland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206186, 1206158, 1206185, 1206188, 1206190, 1206159, 1206160, 1206161, 1206163, 1206162, 1206182, 1206183.